North Dakota, 2012

Hail in North Dakota, May 26, 2012

May 26, 2012 · NWS FGF · 1 event in 1 county or zone

Elevated thunderstorms flared up in the mid to late evening over South Dakota and moved into southeast North Dakota in the late evening. These thunderstorms gradually weakened as they moved north but some large hail fell over portions of Richland County (ND) and Wilkin County (MN).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Elevated thunderstorms flared up in the mid to late evening over South Dakota and moved into southeast North Dakota in the late evening. These thunderstorms gradually weakened as they moved north but some large hail fell over portions of Richland County (ND) and Wilkin County (MN).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 26, 7:25 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 26, 7:25 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
825 PM CDT SAT MAY 26 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN COVERAGE AND
STRENGTH. 850MB WARM FRONT CURRENTLY ALONG ND/SD BORDER AREA WITH
ELEVATED CONVECTION GETTING A LITTLE MORE ORGANIZED ACROSS THE
FORECAST AREA. EXPECT CONVECTION TO CONTINUE TO BECOME MORE
WIDESPREAD AS LOW LEVEL JET INTENSIFIES AND STRONGER WARM ADVECTION
MOVES IN AS FRONT LIFTS NORTHWARD OVERNIGHT. UNSURE AS YET ON HOW
STRONG STORMS WILL BE HOWEVER HAIL LOOKS TO BE THE MAIN CULPRIT WITH
ANY STRONGER STORMS AS INVERSION PRETTY STIFF FOR STRONG WINDS. WITH
UNCERTAINTY IN COVERAGE WILL MAINTAIN CURRENT POPS.

TEMPERATURES RUNNING AROUND 5 DEGREES WARMER THAN THIS POINT LAST
NIGHT AND WITH LOW LEVEL MOISTURE FLUX AND CLOUD COVER TEMPERATURES
WILL BE WARMER THAN LAST NIGHT. BASED ON CURRENT TRENDS WILL MAKE
SOME MINOR ADJUSTMENTS BUT NOTHING SIGNIFICANT.

&&

.AVIATION...PCPN COVERAGE/INTENSITY TONIGHT STILL IN QUESTION SO DID
NOT HIT TAFS TOO HARD FOR THIS EVENINGS SET BUT WILL MONITOR FOR THE
06Z ISSUANCE. EXPECT LOWERING CIGS OVERNIGHT AS WARM FRONT LIFTS
NORTH AND COULD SEE WIDESPREAD MVFR/IFR CIGS BY MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, May 26, 4:20 AM CST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
520 AM CDT SAT MAY 26 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
520 AM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD ACROSS EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT.
SOME STORMS MAY BE STRONG TO SEVERE TONIGHT ACROSS SOUTHEAST NORTH
DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA. THE MAIN
THREATS ARE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY. SOME
STORMS MAY BE STRONG TO SEVERE SUNDAY AFTERNOON EAST OF THE RED
RIVER. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SUNDAY AFTERNOON.

ROGERS

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
May 26, 10:55 PM CST
Where
Richland County, 0.69 mi S of Lidgerwood
Measured
1 in hail
Reported by
Public
Coordinates
46.070, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373387.